Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 62, NWS Tallahassee, FL

May 17, 2015Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 17, 2015, 3:51 PM CDT for Coffee County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2015, 3:51 PM CDT (20:51 UTC)
Expired
May 17, 2015, 4:15 PM CDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Coffee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS52 KTAE 172051
SVRTAE
ALC031-172115-
/O.NEW.KTAE.SV.W.0062.150517T2051Z-150517T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM CDT SUN MAY 17 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COFFEE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 415 PM CDT

* AT 351 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NEW
  BROCKTON...OR NEAR ENTERPRISE...AND MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELBA...ENTERPRISE...FORT RUCKER...NEW BROCKTON...CLINTONVILLE...
  RICHBURG...BATTENS CROSSROADS...CENTRAL CITY...ENTERPRISE MUNICIPAL
  A/P...TABERNACLE...NEW HAVEN...CAMP ALAFLO BSA...TURNER
  CROSSROADS...LUCILE...SHELL ARMY FIELD AND WOODLAND GROVE CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3126 8583 3123 8591 3137 8614 3152 8583
TIME...MOT...LOC 2051Z 153DEG 13KT 3134 8593 

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:46 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 17, 2:46 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
346 PM EDT SUN MAY 17 2015

.NEAR TERM [THROUGH TONIGHT]...

UNDER THE WESTERN EDGE OF STACKED HIGH PRESSURE, WITH WARM, MOIST
AIR FEEDING INTO THE AREA FROM THE GULF, THE SEABREEZE FRONT THIS
AFTERNOON WILL HELP TO DEVELOP THUNDERSTORMS. THESE STORMS ARE
EXPECTED TO BE FOCUSED MOSTLY OVER THE FL PANHANDLE AND SE AL, WITH
MORE ISOLATED COVERAGE TO THE EAST. IN THE EVENING AND OVERNIGHT
HOURS, WE MAY ALSO SEE SOME OF THE EAST COAST SEABREEZE STORMS REACH
THE FL BIG BEND AND SOUTHERN GA. THE WIND PROFILE ALOFT HAS VERY LOW
WIND SPEEDS AND SHEAR VALUES, SO SEVERE STORMS ARE NOT LIKELY TODAY,
ALTHOUGH A FEW STORMS COULD PRODUCE GUSTY WINDS AT TIMES. THIS WEAK
WIND PROFILE ALSO MEANS THAT STORMS THIS AFTERNOON AND EVENING WILL
BE SLOW TO MOVE, WHICH COULD LEAD TO FAIRLY HIGH RAINFALL TOTALS IN
THE AREAS WHERE STORMS DEVELOP. TEMPERATURES WILL BE SLIGHTLY WARMER
THAN NORMAL WITH HIGHS TODAY IN THE LOW 90S AND LOWS TONIGHT IN THE
UPPER 60S TO AROUND 70.

.SHORT TERM [MONDAY THROUGH TUESDAY NIGHT]...

THE MID-UPPER LEVEL RIDGE OVER THE EASTERN CONUS WILL GRADUALLY
FLATTEN BY MONDAY NIGHT WITH ZONAL FLOW THROUGH THE REMAINDER OF THE
PERIOD. THIS WILL ALLOW A COLD FRONT TO DROP DOWN FROM THE NORTH AND
STALL OVER OR JUST NORTH OF OUR NORTHERNMOST ZONES BY DAYBREAK
WEDNESDAY. DEEP LAYER MOISTURE WILL INCREASE WITH FORECAST PW'S AT
OR ABOVE 1.70". THIS COMBINED WITH A FEW WEAK UPPER LEVEL IMPULSES,
DAYTIME HEATING AND SURFACE FORCING FROM THE SEA BREEZE AND COLD
FRONT WILL GENERATE SCATTERED TO POSSIBLY NUMEROUS AFTERNOON AND
EVENING CONVECTION. HAVE INCREASED POPS MONDAY TO SHOW GOOD CHANCE
TO CATEGORICAL OVER MOST OF THE CWA MONDAY. THIS IS REFLECTED IN THE
LATEST MAV GUIDANCE AS WELL AS POPS FROM ECAM WHICH HAS BEEN
PERFORMING REMARKABLY WELL THE PAST SEVERAL DAYS. FOR TUESDAY, POPS
ARE IN THE MID RANGE CHANCE (40%) ACROSS THE BOARD. AN ISOLATED
STRONG TO SEVERE THUNDERSTORM IS POSSIBLE EACH DAY BUT ORGANIZED
SEVERE CONVECTION IS NOT ANTICIPATED. LOWS WILL BE A FEW DEGREES
ABOVE CLIMO - AROUND 70 OVERNIGHT AND IN THE LOWER 90S DURING THE
DAY.

.LONG TERM [WEDNESDAY THROUGH SUNDAY]...

LOCALLY, ZONAL TO WEAK TROUGHING WILL PREVAIL IN THE MID TO UPPER
LEVELS THROUGH FRIDAY BEFORE RIDGING BUILDS BACK IN OVER THE
WEEKEND. AT THE SURFACE, A WEAK FRONT WILL BE DRAPED OVER OR JUST
SOUTH OF OUR FA THROUGH THE PERIOD. POPS WILL BE HIGHEST ON
WEDNESDAY (30-50%) AND THEN MAINLY LOWER END CHANCE (30%) THROUGH
THE NEXT WEEKEND. TEMPERATURES WILL BE A LITTLE ABOVE CLIMO, WITH
LOWS AROUND 70 AND HIGHS IN THE LOWER TO MID 90S.

&&

.AVIATION...

[THROUGH 18Z MONDAY] SCATTERED SEABREEZE THUNDERSTORMS WILL DEVELOP
NEAR ECP AND DHN THIS AFTERNOON AND THE EAST COAST SEABREEZE MAY
REACH VLD AND TLH LATE IN THE EVENING, THOUGH THERE IS LESS
CONFIDENCE IN THIS, SO LEFT IT OUT OF THE TAF FOR NOW. ON MONDAY,
MVFR CEILINGS MAY BE POSSIBLE AT AREA TERMINALS IN THE MORNING
BEFORE AFTERNOON SEABREEZE STORMS DEVELOP, THOUGH CONFIDENCE ON
TIMING AND LOCATION IS LOW AT THIS TIME, SO KEPT THESE MOSTLY
SCATTERED IN THIS TAF PACKAGE.

&&

.MARINE...

LIGHT WINDS AND LOW SEAS WILL PREVAIL AT LEAST THROUGH TUESDAY
WITH A WEAK PRESSURE PATTERN ACROSS THE MARINE AREA. WINDS ARE
EXPECTED TO INCREASE SOME BY MID WEEK AS A WEAK COLD FRONT
APPROACHES FROM THE NORTH.

&&

.FIRE WEATHER...

RELATIVE HUMIDITY WILL REMAIN ABOVE CRITICAL LEVELS THIS WEEK.

&&

.HYDROLOGY...

THE RAIN ON SATURDAY WAS MORE SPOTTY THAN THE PREVIOUS TWO DAYS,
AND CONFINED MOSTLY TO SOUTHEAST AL. SOME OF THE RIVERS, MAINLY IN
THE FL PANHANDLE, SOUTHWEST GA, AND SOUTHEAST AL, HAVE RISEN A BIT
OVER THE PAST FEW DAYS. HOWEVER, ALL OF OUR RIVERS WERE BELOW
THEIR LOCAL ACTION STAGES, AND THE LATEST MMEFS FORECASTS THIS TO
CONTINUE FOR THE NEXT SEVERAL DAYS. ALTHOUGH RAIN CHANCES WILL BE
A LITTLE ABOVE CLIMO MONDAY ACROSS MUCH OF OUR AREA MONDAY AND
TUESDAY AFTERNOONS, IT DOES NOT APPEAR THERE WILL BE ENOUGH
ORGANIZATION FOR A HEAVY RAIN THREAT.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   71  90  70  92  71 /  20  60  30  40  20
PANAMA CITY   73  88  73  85  73 /  10  30  20  30  20
DOTHAN        69  89  69  90  69 /  20  70  30  40  30
ALBANY        70  90  69  91  69 /  20  80  30  40  30
VALDOSTA      69  92  68  92  70 /  30  50  30  40  30
CROSS CITY    69  89  68  90  71 /  30  30  30  40  20
APALACHICOLA  73  84  73  85  73 /  10  20  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     COASTAL BAY-COASTAL FRANKLIN-COASTAL GULF-SOUTH WALTON.

GA...NONE.
AL...NONE.
GM...NONE.

&&

NEAR TERM...MOORE
SHORT TERM...BARRY
LONG TERM...BARRY
AVIATION...MOORE
MARINE...BARRY
FIRE WEATHER...WOOL
HYDROLOGY...FOURNIER

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.